Invasive Trichophyton rubrum infection occurring with infliximab and long-term prednisone treatment

Abigail L. Lowther, Ally-Khan Somani, Melissa Camouse, Frances T. Florentino, Stephen C. Somach

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

Background: A 64-year-old woman presented with erythematous plaques, tender nodules, and pustules of the dorsal right hand and both legs following long-term treatment with systemic steroids and infliximab. Skin biopsy demonstrated dermal inflammation with foci of necrosis and multinucleated giant cells containing fungal spores. Tissue culture grew Trichophyton rubrum. Objective: To report a case that demonstrates the pathophysiology of invasive T. rubrum infection, the mechanisms of action and uses of tumor necrosis factor α (TNF-α)-inhibiting drugs, and how these drugs may increase patients' risk of invasive dermatophytosis. Conclusion: Dermatophytes such as T. rubrum rarely cause invasive disease. This unusual presentation of invasive T. rubrum occurred with immunosuppression by infliximab and systemic steroids. Patients should have a thorough examination for signs of latent infection before TNF-α inhibitors are prescribed, including inspection of the skin and nails for signs of dermatophytosis.

Original languageEnglish (US)
Pages (from-to)84-88
Number of pages5
JournalJournal of Cutaneous Medicine and Surgery
Volume11
Issue number2
DOIs
StatePublished - 2007
Externally publishedYes

Fingerprint

Prednisone
Tinea
Skin
Tumor Necrosis Factor-alpha
Steroids
Arthrodermataceae
Trichophyton
Fungal Spores
Giant Cells
Nails
Infection
Pharmaceutical Preparations
Immunosuppression
Leg
Necrosis
Therapeutics
Hand
Inflammation
Biopsy
Infliximab

ASJC Scopus subject areas

  • Dermatology
  • Surgery

Cite this

Invasive Trichophyton rubrum infection occurring with infliximab and long-term prednisone treatment. / Lowther, Abigail L.; Somani, Ally-Khan; Camouse, Melissa; Florentino, Frances T.; Somach, Stephen C.

In: Journal of Cutaneous Medicine and Surgery, Vol. 11, No. 2, 2007, p. 84-88.

Research output: Contribution to journalArticle

Lowther, Abigail L. ; Somani, Ally-Khan ; Camouse, Melissa ; Florentino, Frances T. ; Somach, Stephen C. / Invasive Trichophyton rubrum infection occurring with infliximab and long-term prednisone treatment. In: Journal of Cutaneous Medicine and Surgery. 2007 ; Vol. 11, No. 2. pp. 84-88.
@article{cd2dd42f76514b398369047ceb2f1b17,
title = "Invasive Trichophyton rubrum infection occurring with infliximab and long-term prednisone treatment",
abstract = "Background: A 64-year-old woman presented with erythematous plaques, tender nodules, and pustules of the dorsal right hand and both legs following long-term treatment with systemic steroids and infliximab. Skin biopsy demonstrated dermal inflammation with foci of necrosis and multinucleated giant cells containing fungal spores. Tissue culture grew Trichophyton rubrum. Objective: To report a case that demonstrates the pathophysiology of invasive T. rubrum infection, the mechanisms of action and uses of tumor necrosis factor α (TNF-α)-inhibiting drugs, and how these drugs may increase patients' risk of invasive dermatophytosis. Conclusion: Dermatophytes such as T. rubrum rarely cause invasive disease. This unusual presentation of invasive T. rubrum occurred with immunosuppression by infliximab and systemic steroids. Patients should have a thorough examination for signs of latent infection before TNF-α inhibitors are prescribed, including inspection of the skin and nails for signs of dermatophytosis.",
author = "Lowther, {Abigail L.} and Ally-Khan Somani and Melissa Camouse and Florentino, {Frances T.} and Somach, {Stephen C.}",
year = "2007",
doi = "10.2310/7750.2007.00009",
language = "English (US)",
volume = "11",
pages = "84--88",
journal = "Journal of Cutaneous Medicine and Surgery",
issn = "1203-4754",
publisher = "Decker Publishing",
number = "2",

}

TY - JOUR

T1 - Invasive Trichophyton rubrum infection occurring with infliximab and long-term prednisone treatment

AU - Lowther, Abigail L.

AU - Somani, Ally-Khan

AU - Camouse, Melissa

AU - Florentino, Frances T.

AU - Somach, Stephen C.

PY - 2007

Y1 - 2007

N2 - Background: A 64-year-old woman presented with erythematous plaques, tender nodules, and pustules of the dorsal right hand and both legs following long-term treatment with systemic steroids and infliximab. Skin biopsy demonstrated dermal inflammation with foci of necrosis and multinucleated giant cells containing fungal spores. Tissue culture grew Trichophyton rubrum. Objective: To report a case that demonstrates the pathophysiology of invasive T. rubrum infection, the mechanisms of action and uses of tumor necrosis factor α (TNF-α)-inhibiting drugs, and how these drugs may increase patients' risk of invasive dermatophytosis. Conclusion: Dermatophytes such as T. rubrum rarely cause invasive disease. This unusual presentation of invasive T. rubrum occurred with immunosuppression by infliximab and systemic steroids. Patients should have a thorough examination for signs of latent infection before TNF-α inhibitors are prescribed, including inspection of the skin and nails for signs of dermatophytosis.

AB - Background: A 64-year-old woman presented with erythematous plaques, tender nodules, and pustules of the dorsal right hand and both legs following long-term treatment with systemic steroids and infliximab. Skin biopsy demonstrated dermal inflammation with foci of necrosis and multinucleated giant cells containing fungal spores. Tissue culture grew Trichophyton rubrum. Objective: To report a case that demonstrates the pathophysiology of invasive T. rubrum infection, the mechanisms of action and uses of tumor necrosis factor α (TNF-α)-inhibiting drugs, and how these drugs may increase patients' risk of invasive dermatophytosis. Conclusion: Dermatophytes such as T. rubrum rarely cause invasive disease. This unusual presentation of invasive T. rubrum occurred with immunosuppression by infliximab and systemic steroids. Patients should have a thorough examination for signs of latent infection before TNF-α inhibitors are prescribed, including inspection of the skin and nails for signs of dermatophytosis.

UR - http://www.scopus.com/inward/record.url?scp=34347254998&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34347254998&partnerID=8YFLogxK

U2 - 10.2310/7750.2007.00009

DO - 10.2310/7750.2007.00009

M3 - Article

C2 - 17374319

AN - SCOPUS:34347254998

VL - 11

SP - 84

EP - 88

JO - Journal of Cutaneous Medicine and Surgery

JF - Journal of Cutaneous Medicine and Surgery

SN - 1203-4754

IS - 2

ER -